Alert archive / Utah / Red Flag Warnings in 2022
Red Flag Warning 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at May 15, 2022, 2:23 PM MDT for 4 counties in Utah. It took effect at May 16, 2022, 12:00 PM MDT. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2022, 2:23 PM MDT (20:23 UTC)
- In effect from
- May 16, 2022, 12:00 PM MDT
- Expired
- May 17, 2022, 10:00 PM MDT
- In force
- 34 hr
- Issued by
- NWS Salt Lake City, UT
Counties Garfield County, UT, Iron County, UT, Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 29 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4549 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994 WWUS85 KSLC 152023 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 223 PM MDT Sun May 15 2022 UTZ496-161200- /O.NEW.KSLC.FW.W.0002.220516T1800Z-220518T0400Z/ Color Country Mountains- 223 PM MDT Sun May 15 2022 ...RED FLAG WARNING IN EFFECT FROM NOON MONDAY TO 10 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 496... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon Monday to 10 PM MDT Tuesday. * AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains. * WINDS...Southwest 10 to 20 mph with gusts as high as 30 mph both Monday and Tuesday afternoons. * RELATIVE HUMIDITY...Falling into the 5 to 10 percent range Monday afternoon with only marginal recovery of 25 to 40 percent Monday night. Tuesday afternoon relative humidity will fall into the 10 to 15 percent range. , then falling into the 10 to 15 percent range Tuesday afternoon. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
4 follow-up statements
862 WWUS85 KSLC 160846 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 246 AM MDT Mon May 16 2022 UTZ496-170000- /O.CON.KSLC.FW.W.0002.220516T1800Z-220518T0400Z/ Color Country Mountains- 246 AM MDT Mon May 16 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 496... * AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph both this afternoon and Tuesday afternoon. * RELATIVE HUMIDITY...Falling into the 5 to 10 percent range this afternoon with only marginal recovery of 25 to 40 percent tonight. Tuesday afternoon relative humidity will fall into the 10 to 15 percent range. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
101 WWUS85 KSLC 162039 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 239 PM MDT Mon May 16 2022 UTZ496-170445- /O.NEW.KSLC.FW.A.0001.220519T1800Z-220520T0400Z/ /O.CON.KSLC.FW.W.0002.000000T0000Z-220518T0400Z/ Color Country Mountains- 239 PM MDT Mon May 16 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 496... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 496... The National Weather Service in Salt Lake City has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Thursday afternoon through Thursday evening. The Red Flag Warning remains in effect for this afternoon through Tuesday evening. * AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph this afternoon and again Tuesday afternoon. For Thursday, west winds 25 to 35 mph with gusts to 45 mph. * RELATIVE HUMIDITY...Falling into the 5 to 10 percent range this afternoon with only marginal recovery of 25 to 40 percent tonight. Tuesday afternoon relative humidity will fall into the 10 to 15 percent range. For Thursday, afternoon relative humidity again falling into the 10 to 15 percent range. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that there is a potential for critical fire weather conditions. Continue to monitor for the latest forecasts and for possible Red Flag Warnings. && $$ UTZ498-170445- /O.NEW.KSLC.FW.A.0001.220519T1800Z-220520T0400Z/ Grand Staircase- 239 PM MDT Mon May 16 2022 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498... The National Weather Service in Salt Lake City has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Thursday afternoon through Thursday evening. * AFFECTED AREA...Fire Weather Zone 498 Grand Staircase. * WINDS...West-southwest 20 to 30 mph with gusts to around 45 mph. * RELATIVE HUMIDITY...Falling into the 9 to 12 percent range Thursday afternoon. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that there is a potential for critical fire weather conditions. Continue to monitor for the latest forecasts and for possible Red Flag Warnings. && $$ UTZ497-170445- /O.NEW.KSLC.FW.A.0001.220519T1800Z-220521T0300Z/ Mojave Desert- 239 PM MDT Mon May 16 2022 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497... The National Weather Service in Salt Lake City has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Thursday afternoon through Friday evening. * AFFECTED AREA...Fire Weather Zone 497 Mojave Desert. * WINDS...Southwest winds 20 to 35 mph with gusts to 45 mph, becoming northeast 15 to 25 mph with gusts around 40 mph Thursday night through Friday. * RELATIVE HUMIDITY...Falling into the 9 to 12 percent range both Thursday and Friday afternoons, with poor overnight recovery. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that there is a potential for critical fire weather conditions. Continue to monitor for the latest forecasts and for possible Red Flag Warnings. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
901 WWUS85 KSLC 170829 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 229 AM MDT Tue May 17 2022 UTZ496-180600- /O.UPG.KSLC.FW.A.0001.220519T1800Z-220520T0400Z/ /O.NEW.KSLC.FW.W.0003.220519T1800Z-220520T0400Z/ /O.CON.KSLC.FW.W.0002.000000T0000Z-220518T0400Z/ Color Country Mountains- 229 AM MDT Tue May 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 496... ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 496... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 10 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph this afternoon and again Tuesday afternoon. For Thursday, west winds 25 to 35 mph with gusts to 45 mph. * RELATIVE HUMIDITY...After overnight recovery of 25 to 40 percent, afternoon relative humidity will fall into the 10 to 15 percent range. For Thursday, afternoon relative humidity again falling into the 10 to 15 percent range. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ498-180600- /O.UPG.KSLC.FW.A.0001.220519T1800Z-220520T0400Z/ /O.NEW.KSLC.FW.W.0003.220519T1800Z-220520T0400Z/ Grand Staircase- 229 AM MDT Tue May 17 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 10 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 498 Grand Staircase. * WINDS...West-southwest 20 to 30 mph with gusts to around 45 mph. * RELATIVE HUMIDITY...Falling into the 9 to 12 percent range Thursday afternoon. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ497-180600- /O.UPG.KSLC.FW.A.0001.220519T1800Z-220521T0300Z/ /O.NEW.KSLC.FW.W.0003.220519T1800Z-220521T0300Z/ Mojave Desert- 229 AM MDT Tue May 17 2022 ...RED FLAG WARNING IN EFFECT FROM NOON THURSDAY TO 9 PM MDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon Thursday to 9 PM MDT Friday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 497 Mojave Desert. * WINDS...Southwest winds 20 to 35 mph with gusts to 45 mph, becoming northeast 15 to 25 mph with gusts around 40 mph Thursday night through Friday. * RELATIVE HUMIDITY...Falling into the 9 to 12 percent range both Thursday and Friday afternoons, with poor overnight recovery. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
166 WWUS85 KSLC 172032 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 232 PM MDT Tue May 17 2022 UTZ496-181200- /O.CON.KSLC.FW.W.0002.000000T0000Z-220518T0400Z/ /O.CON.KSLC.FW.W.0003.220519T1800Z-220520T0400Z/ Color Country Mountains- 232 PM MDT Tue May 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 496... ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 10 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 496... * AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph this through this evening. For Thursday, west winds 25 to 35 mph with gusts to 45 mph. * RELATIVE HUMIDITY...Relative humidity as low as 10 percent this evening. For Thursday, afternoon relative humidity again falling into the 10 to 15 percent range. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ498-181200- /O.CON.KSLC.FW.W.0003.220519T1800Z-220520T0400Z/ Grand Staircase- 232 PM MDT Tue May 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 10 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498... * AFFECTED AREA...Fire Weather Zone 498 Grand Staircase. * WINDS...West-southwest 20 to 30 mph with gusts to around 45 mph. * RELATIVE HUMIDITY...Falling into the 9 to 12 percent range Thursday afternoon. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ497-181200- /O.CON.KSLC.FW.W.0003.220519T1800Z-220521T0300Z/ Mojave Desert- 232 PM MDT Tue May 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON THURSDAY TO 9 PM MDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497... * AFFECTED AREA...Fire Weather Zone 497 Mojave Desert. * WINDS...Southwest winds 20 to 35 mph with gusts to 45 mph, becoming northeast 15 to 25 mph with gusts around 40 mph Thursday night through Friday. * RELATIVE HUMIDITY...Falling into the 9 to 12 percent range both Thursday and Friday afternoons, with poor overnight recovery. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at May 15, 3:46 AM MDT, 10 hours 37 minutes earlier.
Area forecast discussion, May 15, 3:46 AM MDT, 10 hours 37 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 346 AM MDT Sun May 15 2022 .SYNOPSIS...High pressure will continue to build into the region today, with the warmest temperatures of the season expected for many locations. A weak cold front will cross the region Monday into Tuesday. A stronger cold front will bring a much cooler airmass for late in the week. && .SHORT TERM (Through 12Z Wednesday)...Height rises associated with upper level ridging are present across the CWA this morning. A weak feature embedded in the southern jet is approaching the southern California Coast, while the polar jet remains quite active. A shortwave trough associated with the polar jet is approaching the PACNW coast. Expect temperatures to warm around 2-5 degrees above Saturday's, with the Wasatch Front in the mid-80s and St. George approaching the century mark. As the ridge shifts eastward through Monday, a weak cold front will cross into northern Utah. Expect this front to approach the Wasatch Front during the afternoon to early evening, so another round of very warm temperatures is expected. A few thunderstorms will be possible with this boundary, particularly near the Utah/Idaho border. As the weak cold front continues to push southward, expect the front to stall across central Utah. As another shortwave trough crosses through the region Tuesday, expect this boundary to focus development of convection Tuesday afternoon and evening...primarily from Provo south to central Utah. Temperatures will be about 5-10 degrees cooler than Monday's highs north of the boundary. .LONG TERM (After 12Z Wednesday)...A period of zonal flow followed by southwesterly flow begins the long-term period ahead of an upstream low pressure system. This southwesterly flow will likely be strong ahead of the surface front associated with the low pressure system, though with uncertainty regarding the progression of the trough, the exact timing of the strong flow is also uncertain. Deterministic models suggest H7 winds between 30- 45kts, with higher winds across southern Utah. This approaching trough, if it does impact our area, has the potential to bring H7 cold-air advection and a strong cold front. The deterministic EC and GFS, which bring the trough further south, suggest a drop of 15-20C at 700mb. The deterministic CMCE, however, favors a more northerly track and therefore favors a less aggressive cool-down of around 12C. Uncertainty is also high among ensemble members, covering a wide range of solutions for the overall progression and amplitude of the trough. The highest uncertainty begins by 00z Friday, with 66% of cluster members favoring a positively tilted trough upstream of our area. The other 34% of members suggest fairly zonal or west- northwesterly flow with the trough grazing just north of Utah and southwest Wyoming. This represents the overall split among models between 1) a trough that digs south upstream of us and 2) a trough that remains shallow and to our north until digging south east of the Rockies. By 00z Saturday, ensemble members are split 50-50, with half suggesting this trough axis just to our west and the other half favoring the trough already over the northern Plains. This discrepancy will have a large impact on forecasted temperatures and precipitation, as reflected in the extended period of relatively high PoPs between Thursday and Saturday. && .AVIATION...KSLC...Winds out of the west will prevail before gradually shifting more northwesterly by 21z. There is a 25% likelihood that southerly winds occur between 11-16z, though wind speeds will most likely remain below 10kts. VFR conditions are expected for the duration of the TAF period. REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are expected for the duration of the TAF period. Uinta County, WY could see some gusts out of the west during the afternoon, but these gusts will likely remain below 25kts. && .FIRE WEATHER...High pressure continues to build across the region this morning. Overnight recoveries have been minimal across southern Utah and another very dry day is in store. A few locations across fire weather zone 496 approached critical levels Saturday and expect a similar situation again today. Temperatures will average 10 to as much as 20 degrees above normal across the state today. A weak cold front will cross into northern Utah Monday, slowly reaching central Utah and stalling. This will likely increase winds further across southern Utah and may bring more widespread critical fire weather conditions to locations with critical fuels. Overnight recoveries across southern Utah will continue to be poor ahead of the front through Tuesday. A few thunderstorms are possible near this boundary near the Utah/Idaho border Monday afternoon and evening, and across portions of northern and central Utah Tuesday afternoon and evening. Any thunderstorms will be capable of strong and gusty outflow winds. Another warm day is expected is Wednesday as dry southwest flow increases ahead of another, stronger cold front Thursday into Friday. This may bring widespread critical fire weather conditions to locations with critical fuels across southern Utah Thursday and potentially into Friday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Cunningham For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
Red Flag Warnings in Utah, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.